An oncologist poses

Understanding Chemo-Induced Neuropathy

Neuropathy, also known as peripheral neuropathy, is a condition in which the nerves located on the outskirts of the body, such as in the arms and legs, experience a disconnect with the central nervous system or become damaged in some way. While diseases like diabetes or autoimmune disorders can cause peripheral neuropathy, chemical influences can also play a role—particularly the chemicals used for chemotherapy. Here is a look at chemotherapy-induced peripheral neuropathy (CIPN), a form of peripheral neuropathy specific to patients undergoing cancer treatment. 

General Information 

Every case of CIPN can be different. Many factors play a role in the onset, severity, and duration of neuropathy. While other forms of peripheral neuropathy may occur in one part of the body, CIPN tends to start in the extremities and spread up the body, gradually getting closer to the central nervous system. Additionally, it generally affects both sides equally.

CIPN may kick in at any point while undergoing chemotherapy, and it generally gets worse as time goes on and treatment continues. While other forms of neuropathy tend to be irreversible, CIPN may actually disappear after a time. However, in many cases it can become a chronic issue. Whether or not CIPN will remain depends largely on a combination age, genetics, additional conditions, additional medications, and the amount and frequency of the chemotherapy agent. Certain types of chemotherapy chemicals are more likely to induce CIPN—make sure to talk with your doctor about the risks of any chemicals, especially in tandem with your medical history and medications. 

Signs and Symptoms 

The nerves are responsible for everything from interpreting sensations to controlling movement. Thus, when the peripheral nerves become damaged, it can interfere with all sorts of daily activities and cause a variety of difficulties. According to the American Cancer Society, CIPN can result in feelings of chronic or intermittent pain, tingling, numbness, sensitivity, or even burning sensations.

Additionally, CIPN may disrupt reflexes, mobility, dexterity, stability, and even strength. The muscles of the affected area may become smaller and weaker. Autonomic functions can also be disturbed by CIPN; it may create difficulties going to the bathroom or swallowing, and it can alter blood pressure. Severe cases can result in “trouble breathing, paralysis, or organ failure,” the American Cancer Society states. 

Prevention

Despite ongoing studies to identify preventative measures for CIPN, additional research is necessary to find an effective method. A variety of supplements and medications have been reviewed with limited success.

For patients who are already at an elevated risk of developing CIPN, certain measures may be taken in an attempt to reduce the chances of developing the condition—or at least reducing the severity. The American Cancer Society reports that altering the way doses of chemotherapy are given may be an effective risk-reducer. Giving smaller, more frequent doses of chemotherapy, extending large doses over longer periods of time, or remaining at smaller doses of the chemical may produce positive results.